Vol. 7, No. 4, 2013

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14, 1 issue

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors' Interests
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
Other MSP Journals
On a problem of Arnold: The average multiplicative order of a given integer

Pär Kurlberg and Carl Pomerance

Vol. 7 (2013), No. 4, 981–999

For coprime integers g and n, let g(n) denote the multiplicative order of g modulo n. Motivated by a conjecture of Arnold, we study the average of g(n) as n x ranges over integers coprime to g, and x tending to infinity. Assuming the generalized Riemann Hypothesis, we show that this average is essentially as large as the average of the Carmichael lambda function. We also determine the asymptotics of the average of g(p) as p x ranges over primes.

average multiplicative order
Mathematical Subject Classification 2010
Primary: 11N37
Received: 25 August 2011
Revised: 3 March 2012
Accepted: 24 May 2012
Published: 29 August 2013
Pär Kurlberg
Department of Mathematics
KTH Royal Institute of Technology
SE-100 44 Stockholm
Carl Pomerance
Mathematics Department
Kemeny Hall
Dartmouth College
Hanover NH 03755
United States